To the Editors:

The reported side effects associated with the use of statins include tendon pain and/or rupture in a small proportion of patients (2.09%), principally affecting the Achilles tendon. To date, nothing is known regarding how statins may produce tendon injury. Theories of statin-associated tendon toxicity have been proposed based on statin-associated skeletal muscle toxicity, i.e., 1) cholesterol is an important component of human cell membranes, and blocking cholesterol synthesis may reduce the cholesterol content of tendon cell membranes, making them unstable and changing the function of tendon cell membranes; 2) reduced levels of regulatory proteins involved in the maintenance of tendon cells may be responsible for tendon injury; and 3) apoptosis produced by statins reduces vascular smooth muscle cell proliferation, and apoptosis of tendon cells with statins could also lead to tendon damage in statin-treated patients.

In their interesting letter, Drs. Shin and Lee also suggest that both MMPs and eicosanoids may have a role in the development of tendinopathy in statin-treated patients. First, an imbalance in MMPs and TIMPs has, in fact, been implicated in the pathogenesis of tendinopathy (patellar tendinosis, Achilles tendon rupture), with an increase in the expression level of MMPs (MMP-1, -2, -7, -9, -10, -19, and -25) and a decrease in that of TIMPs (TIMP-1) (1–5). Previous studies have further documented the beneficial effects of MMP inhibitors in the treatment of tendinopathy by limiting the MMP-13 mediated degradation of the extracellular matrix (1); Orchard et al (6) have also described improvement of both patellar and Achilles tendinopathy in patients receiving injections of the MMP-inhibitor aprotinin. Nevertheless, to date, no series has evaluated whether statins can enhance MMP expression and/or decrease TIMP expression in both experimental and human tendon-derived cells. Second, inflammatory mediators (PGE2 and LTB4) have also been implicated in the development of tendinopathy (7, 8). Unfortunately, until now, the potential interaction between statins and PGE2 and LTB4 on damage of tendon microstructure in animal and human tendon cells has not been assessed.

Finally, further studies are warranted to determine the exact pathologic mechanisms of statin-associated tendon toxicity. Although statin-attributed tendinous complications are rare considering the huge number of statin prescriptions, prescribers should be aware of tendinous complications related to statins, particularly in situations at risk (e.g., important physical exertion, association with drugs known to increase the toxicity of statins).

Isabelle Marie MD*, Catherine Noblet PhD*, * Rouen University Hospital, Rouen, France.